Any medication can bring side effects, even serious ones. Birth control (patches and pill, and injections too) MAY cause problems in certain women. You should be relatively healthy to be on it. Also no smoking that is the top rule of contraceptives like that, Smoking increases the risk of blood clots and heart issues. Keep in mind you may have 'break through bleeding' bleeding between your cycles. Breast tenderness, nausea headaches and depression can occur. If you have migraines, then the patch or pill may not be right for you. I was never able to use the pills, because it increased headaches and I had terrible breakthrough bleeding- I bled all month! Some positive effects beside reliability (if taken correctly) are lighter/shorter periods and less pms/cramps etc. It is a matter to discuss with your doc; GOd BLess!
A warning has been issued against birth control patches saying that they cause major side effects. Its been proven that women that use patches receive 60% higher dose of estrogen. When such a high does enters a female body it can cause serious damage. Many women that used them have died of blood clots, heartattack, stroke and many have suffered weight gain and other harmful side effects. Be careful!